Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Is it advisable to use Frisium long term?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1337 Questions
Hello I am 29 years old and I am taking Oxcarbazepine 600 bi daily (1-0-1) and Frisium in doses of 2.5mg in morn and 7.5 at night for the treatment of temporal lobe epilepsy.
I have been taking this medicine and dosage since the last 9 years and prior to this I was taking carbamezepine (18 years) ...

I only have seizures in sleep and THINK I do not have seizures now - I will explain that.
I have a kind of spasm in the right hand from time to time (this has been my primary symptom other than the seizure).
I now ignore when this spasm happens - (it lasts about 30 seconds to a minute). I know I should not be ignoring it.
I cannot gauge a pattern for it but missing a dose leads to it also.
My seizures are controlled i guess - but a few weeks back - I was spending the night with a friend and she found me having a seizure (I was not aware of it - it is the first time - it also happened at around 1 am; as compared to early morning in case of a skipped dosage and the presence of aura/racing thoughts etc) - the thing is it lasted nearly 10 min as compared to a 1-3 min I usually have SEVERE body pain post seizure but here I recovered soon within a an hour or so...
It bothers me - because I don't know if there is a tolerance to the medicine now - recurrent spasms being duly noted.
I am also worried that I am taking Frisium for such an extended period - I have read literature of the withdrawal problems.
My CT, MRI is normal, but EEG is abnormal with left centro-parietal epilepticform activity.

So 3 questions:
1. Problems from long Frisium usage. Is it advised?
2. The case of spasm in right hand occurring without seizure.
3. Any other suggested investigation or mode of treatment.

I am really worried - my doc seems to be in the mood to let me continue on the drugs - almost apathetic to my case.
Posted Thu, 26 Apr 2012 in Epilepsy
Answered by Dr. Mohammed Tauseef 2 hours later

Thanks for the Query.

You have provided with good information but I Would like to know few more things which would help me in suggesting you better:
1.) When was the First time you noticed this Spasm in your Right Hand?
2.) Do you experience the same in your Left Hand?
3.) Do you get Vertigo?
4.) Do you see Flashing lights during such episode?
5.) Do you get tingling sensation in your arms and legs?

Your history suggests you are having Simple Focal Seizures, which results in involuntary jerking of part of the body, such as an arm or leg, it depends upon the focus of epileptic activity in your brain. In your Case, it is the part of brain which controls your right side is showing the epileptic activity.

The seizure episode which your Friend had noticed suggests a Complex Focal seizure, which is known to alter your consciousness causing you to lose awareness for a Period of time.

Hope I have answered your Query for the cause of Right Hand Involuntary Movement without any seizure.

Now coming to your First question, Kindly do not follow the Medical Information related to diseases or Drugs, which you get On internet. Most of the time it is not true. You should be seeking a Medical Expert's advice if you have any Health related issues.

It is true that any Medicine which is Prescribed for Epilepsy will cause withdrawal symptoms if stopped abruptly. Frisium is both a Anxiolytic and a Anticonvulsant. There are no Issues if you take it for a long time under Doctor's guidance, just take it as directed by your Doctor and go for regular follow up.

Do not try to stop any medicine without consulting your Doctor. Your Seizure episodes have reduced since you have been taking your Medicines religiously and I really appreciate that.

Since you have had a episode of a Simple and Complex Focal Seizures, you should be getting a second opinion from a Neurologist so that he/she can examine you and suggest few tests if necessary,
1.) EEG
2.) CT Scan
3.) MRI Scan
4.) Functional MRI
5.) PET Scan
6.) Single photon emission computerized tomography (SPECT)

If Deemed necessary, your Doctor may increase the dose or change the medicines. Your Treating Doctor will know better.

Bring in lifestyle modifications like,
1.) Avoid stress
2.) Eat Healthy nutritious balanced diet which should include fresh fruits and XXXXXXX leafy vegetables
3.) Avoid smoking and alcoholism
4.) Exercise regularly and maintain a Healthy weight
5.) Practice relaxation techniques like yoga and meditation
6.) Make sleep a Priority, sleep for 8 hours daily
7.) Stick to your treatment plan and go for regular follow up.

I Hope I have answered all your Queries. In case of any doubts, I am available for the follow ups.

Wish you Good Health.

Take Care.
Above answer was peer-reviewed by
Follow-up: Is it advisable to use Frisium long term? 29 hours later
I believe we are on different pages regarding the information:

I have had spasms in the right hand before my first grand mal seizure 18 years ago.

I started with Tegretol, then moved to Oxetol, then Oxetol + Frisium (I think it was because of increase in weight - Oxetol 1200mg daily was not enough).

My seizures IF they occur are grand mal - (I am aware of the start of the seizure, racing thoughts, feeling of fear, despair, feeling the start of uncontrolled abrupt jerking of body and then I blank out losing sense of time - followed by the seizure. Post this I have severe muscular pain).

The spasm in the hand is for me a prelud to something worser to come - so I take note of it and immediately take meds.

This spasm ALSO is supossed to have been controlled with medication (and it was controlled). Now it isn't and is recurring.

This is a problem. I hope this sheds more light.

With reference to your questions:

1.) When was the First time you noticed this Spasm in your Right Hand?
18 years ago. I have explained more details above.

2.) Do you experience the same in your Left Hand?

3.) Do you get Vertigo?
No I do not - The sense of XXXXXXX while having a spasm is there.

4.) Do you see Flashing lights during such episode?
No I do not.

5.) Do you get tingling sensation in your arms and legs?
Not that I feel is relevant

Now with relevance to the recent seizure - it was very different from what usually happens in the following ways: The time was in the middle of the night in XXXXXXX sleep, I recovered quickly, I did not have any idea of the start of the seizure and there is a loss of memory.
In fact if she was not there - I might have missed the episode completely!!

This is the reason why I ask if a second opinion and a change is required.

I am concerned about this because if the decision is wrong I might have to go through the withdrwal symptoms of change from my regular anti convulsant.

So Frisium is prescribed as a long term drug for treatment of epilepsy??

P.S: I religiously take my drugs and if I miss a dose in the morning I take it immediately. Just a side note - there is usually an episode of spasm in hand - which I have learned to ignore and hide if I miss a dose - particularly at night.

The spasm has led to situations where my meeting has gone awry because I suddenly start moving the dinner knife awkwardly or suddenly drop it and pull my hand...

If I am late

Answered by Dr. Mohammed Tauseef 17 hours later
Hello again,

Thank you for writing Back.

Your follow up History suggests you have Grand Mal Clonic Type of Seizure where in the muscles go into rhythmic contractions, subsequently alternately flexing and relaxing of the Muscles happen which you feel as the spasms.

Since you have been experiencing these episodes in spite of taking your medicines religiously as directed by your Doctor, Kindly get yourself examined by a Neurologist so that he/she may examine you.

Frisium is Prescribed as long as the symptoms are under control.

Your Doctor may examine you and if necessary, may prescribe you a Combination of drugs or change the medicines, your treating Doctor will know better.

It may be stressful to you and your family, but Kindly don't worry as it can be easily controlled with proper medications with proper dosage. Kindly do not delay and get yourself examined at the earliest.

Seek immediate medical help. if the number of episodes increase or if you notice new signs and symptoms of seizures.

Follow the lifestyle modifications which i had suggested earlier, stick to your treatment plan and go for regular follow up.

Wish you Good Health.

Take Care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor